Making Sense of Low Back Pain
view counter
the latest in Ulcerative Colitis Care
view counter
Ulcerative Colitis Dementia Resource Back Health Resource Dermatology Resource
|

Acetaminophen Risk Factor For Excessive Anticoagulation in Patients Taking Warfarin

Lilia Malkin, BSc

According to a study conducted by Dr. Elaine Hyle and associates at the Massachusetts General Hospital and Harvard Medical School in Boston and reported in the March 4, 1998 issue of the Journal of the American Medical Association (JAMA), acetaminophen significantly increases the level of anticoagulation, measured and commonly reported as the international normalized ratio (INR). Other important risk factors for increased anticoagulation identified in the study included decreased food intake, diarrhea, and increased warfarin dosage, as well as a recently initiated course of antibiotics or other medications previously known to augment the response to warfarin. Hylek and associates also identified factors that inversely affected the INR, such as alcohol and increased dietary intake of Vitamin K.